Format

Send to

Choose Destination
See comment in PubMed Commons below
BMC Nephrol. 2009 Aug 5;10:21. doi: 10.1186/1471-2369-10-21.

Minimal change nephrotic syndrome in an 82 year old patient following a tetanus-diphteria-poliomyelitis-vaccination.

Author information

  • 1Department of Nephrology and Hypertension, Medical School Hannover, Hannover, Germany. clajus.christian@mh-hannover.de

Abstract

BACKGROUND:

The most common cause of idiopathic nephrotic syndrome in children and younger adults is the minimal change nephrotic syndrome (MCNS). In the elderly MCNS is relatively uncommon. Over the last decade some reports suggest a rare but possible association with the administration of various vaccines.

CASE PRESENTATION:

A 82-year old Caucasian female presented with pronounced nephrotic syndrome (proteinuria of 7.1 g/d, hypoproteinemia of 47 g/l). About six weeks prior to admission, she had received a combination vaccination for tetanus, diphtheria and poliomyelitis as a booster-vaccination from her general practitioner. The renal biopsy revealed typical minimal change lesions. She responded well to the initiated steroid treatment. As through physical examination as well as extensive laboratory and imaging studies did neither find any evidence for malignancies nor infections we suggest that the minimal change nephrotic syndrome in this patient might be related to the activation of the immune system triggered by the vaccination.

CONCLUSION:

Our case as well as previous anecdotal reports suggests that vaccination and the resulting stimulations of the immune system might cause MCNS and other severe immune-reactions. Increased awareness in that regard might help to expand the database of those cases.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk